Quinidine, procainamide, and disopyramide are class Ia antiarrhythmic agents, and flecainide and propafenone are class Ic agents. These drugs have membrane-depressant effects on the sodium-dependent channel responsible for cardiac cell depolarization. Manifestations of cardiotoxicity include arrhythmias, syncope, hypotension, and widening of the QRS complex on the ECG (greater than 100–120 ms). With type Ia drugs, a lengthened QT interval and atypical or polymorphous ventricular tachycardia (torsades de pointes) may occur. The antimalarials chloroquine and hydroxychloroquine, and the tricyclic antidepressants, have similar cardiotoxic effects in overdose.
A. Emergency and Supportive Measures
Administer activated charcoal; consider gastric lavage after large recent overdose. Assist ventilation if needed. Perform continuous cardiac monitoring.
Treat cardiotoxicity (hypotension, QRS interval widening) with intravenous boluses of sodium bicarbonate, 50–100 mEq. Torsades de pointes may be treated with intravenous magnesium or overdrive pacing.
et al. Flecainide toxicity: a case report and systematic review of its electrocardiographic patterns and management. Cardiovasc Toxicol. 2017 Jul;17(3):260–6.